Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A property of groups of non-exponential growth


Author: Shmuel Rosset
Journal: Proc. Amer. Math. Soc. 54 (1976), 24-26
DOI: https://doi.org/10.1090/S0002-9939-1976-0387420-5
MathSciNet review: 0387420
Full-text PDF

Abstract | References | Additional Information

Abstract: We prove that in a finitely generated nonexponential group a normal subgroup with a solvable quotient is finitely generated. This extends a theorem of Milnor which has the same conclusion if the group is also assumed to be solvable. The proof uses a lemma of Milnor, but in a different, simpler, way.


References [Enhancements On Off] (What's this?)

  • [1] H. Bass, The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc. (3) 25 (1972), 603-614. MR 0379672 (52:577)
  • [2] J. W. Milnor, A note on curvature and the fundamental group, J. Differential Geometry 2 (1968), 1-7. MR 38 #636. MR 0232311 (38:636)
  • [3] -, Growth if finitely generated solvable groups, J. Differential Geometry 2 (1968), 447-449. MR 39 #6212. MR 0244899 (39:6212)
  • [4] E. Schenkman, Group theory, Van Nostrand, Princeton, N.J., 1965. MR 33 #5702. MR 0197537 (33:5702)
  • [5] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250-270. MR 44 #4105. MR 0286898 (44:4105)
  • [6] J. A. Wolf, Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Differential Geometry 2 (1968), 421-446. MR 40 # 1939. MR 0248688 (40:1939)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0387420-5
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society